Virginia, 2019

Cold in Virginia, March 6, 2019

March 6, 2019 · NWS LWX · 4 events in 4 counties and zones

An arctic cold front crossed the region during the evening of March 5th, with very cold temperatures and strong northwest winds funneling behind the system from the night of the 5th and into the morning hours on the 6th. This was able to produce wind chill values as low as -10 degrees over the higher terrain near the Allegheny Front and Blue Ridge.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An arctic cold front crossed the region during the evening of March 5th, with very cold temperatures and strong northwest winds funneling behind the system from the night of the 5th and into the morning hours on the 6th. This was able to produce wind chill values as low as -10 degrees over the higher terrain near the Allegheny Front and Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 5, 8:35 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 5, 8:35 PM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
835 PM EST Tue Mar 5 2019

.SYNOPSIS...
An Arctic front will push through the area this evening. High
pressure will build eastward on Wednesday and remain in control
through Thursday. A wave of low pressure will affect the area
on Friday. A cold front will move across the area late in the
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
An arctic cold front will continue to push off to the southeast
overnight while high pressure builds over the central CONUS. A
northwest flow will usher in blustery and very cold conditions
for this time of year. Min temps will range from the single
digits in the mountains, to the teens across most other
locations, to the lower 20s in downtown Washington and Baltimore
as well as portions of southern Maryland and the Virginia
Piedmont. The blustery northwest winds will cause wind chills to
drop into single digits for most areas, but colder in the
mountains. A Wind Chill Advisory remains in effect for the Blue
Ridge Mountains as well as the ridges of the Allegheny and
Potomac Highlands for wind chills around around 15 degrees below
zero.

It still looks like there will be some upslope snow showers
along and west of the Allegheny Front tonight with light
accumulations likely. A few flurries/snow showers may spill
east of the Allegheny Highlands late this evening and overnight,
since the top of the mixing layer is in the dendritic snowgrowth
zone and there is cyclonic flow aloft. However, moisture is
very limited so most areas are expected to be dry. Also still
watching for the possibility of light snow or a few flurries
around and southeast of Interstate 95 late this evening. Our
area is in the right entrance of an upper-level jet, and this
will cause a band of high and mid-level clouds to develop. Most
guidance keeps the area dry since the lift is in the mid and
upper-levels of the atmosphere and the low-levels are quite dry.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The center of the surface high moves toward the lower
Mississippi Valley Wednesday with west-northwest flow continuing
through the atmosphere. This will be the coldest day of the
week, with highs only reaching the mid 20s to mid 30s. Breezes
gusting to 20-30 mph will keep wind chills in the teens and 20s.

The surface high will move into the southeastern states
Wednesday night into Thursday. A shortwave trough and the start
of weak warm air advection may lead to some additional cloud
cover at times, and some light upslope snow could occur along
the Allegheny Front. Lows Wednesday night will be in the teens
to lower 20s. While a few of the highest peaks might hit Wind
Chill Advisory criteria, am not expecting the breadth of
coverage that will be seen tonight. Temperatures will moderate a
bit on Thursday with highs in the mid 30s to mid 40s.

On Thursday night, the high will move over the Mid Atlantic
coast and an impulse will approach from the southwest with
increasing moisture and ascent. Most guidance is in agreement on
some light snow moving into western areas (mainly west of the
Blue Ridge) before dawn. Since there will be dry air to
overcome, am not confident on how much accumulation would occur
before daybreak. Lows will be in the 20s, and temperatures
aloft should be below freezing as well.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure will retreat to the northeast on Friday as a
shortwave disturbance approaches from the midwest. This
disturbance will bring the chance for precipitation Friday
morning and throughout the day. There is general agreement that
this disturbance will bring some semblance of precipitation to
our region on Friday. The exact track of this disturbance will
determine how much precipitation occurs and in what form. Wintry
precipitation may be possible over northern Maryland and
eastern parts of West Virginia.

High pressure will briefly build back into the region from the
northeast on Saturday before a cold front approaches and moves
through our region Sunday into Monday. Ahead of the cold front,
winds will be out of the south leading to rising temperatures on
Sunday. The front will move through our region sometime late Sunday
into Monday. There is good agreement that temperatures will hover
well above freezing for this event which indicates that this should
be mainly a rain event. Behind the frontal passage, high pressure
will build back into our region from the Midwestern U.S.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
A northwest flow will continue through the overnight hours
behind a cold front. Gusts around 25 knots are expected. There
may be a lull in the gusts overnight, but confidence is low.

Northwest wind gusts up to 25 kt recommence during the daylight
hours of Wednesday. Otherwise high pressure will move across the
area through Thursday. Any clouds during this time would be
VFR.

A disturbance will approach from the southwest Thursday night.
It is uncertain if any precipitation (snow) will reach the
terminals, but clouds may lower below VFR thresholds by
daybreak. Rain or snow will then be possible on Friday with
winds out of the south to southeast. Sub-VFR ceilings or
visibility will be possible.

On Saturday, cloud levels will rise as high pressure briefly builds
into our region. SubVFR conditions will still be possible with winds
becoming southerly as the next system approaches Sunday.

&&

.MARINE...
A Small Craft Advisory continues through Wednesday as gusty
northwest winds are expected. Winds will decrease Wednesday
night, but another advisory may be needed for Thursday as a weak
disturbance crosses the area.

On Friday, winds will be out of the south to southeast with showers
possible. Winds aloft look to remain below 18 knots which suggest
Small Craft Advisories won't be needed at this time.

Saturday, winds will remain light aloft out of the south. No Small
Craft Advisories expected at this time.

&&

.TIDES/COASTAL FLOODING...
An offshore flow will cause anomalies to drop overnight.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Chill Advisory until 10 AM EST Wednesday for MDZ501.
VA...Wind Chill Advisory until 10 AM EST Wednesday for VAZ503-504-
     507-508.
WV...Wind Chill Advisory until 10 AM EST Wednesday for WVZ501-503-
     505-506.
MARINE...Small Craft Advisory until 10 PM EST Wednesday for ANZ530>534-
     537-539>543.
     Small Craft Advisory until 6 PM EST Wednesday for ANZ535-536-
     538.

&&

SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...BJL/ADS/JMG
MARINE...BJL/ADS/JMG
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Mar 6, 12:18 AM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1218 AM EST Wed Mar 6 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-070530-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1218 AM EST Wed Mar 6 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Overnight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-070530-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1218 AM EST Wed Mar 6 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Overnight

A Wind Chill Advisory is in effect for portions of the Allegheny
Highlands in western Maryland, eastern West Virginia, and western
Virginia, as well portions of the Blue Ridge Mountains in
Virginia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Wind Chill Advisory expires at 10 AM Wednesday.

A slight winter storm threat exists for Friday into Friday night,
mainly northwest of the I-95 corridor. If the threat
materializes, there may be travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Eastern Highland

When
March 6, 1:00 AM EST to 10:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

The combination of cold temperatures and strong winds produced wind chills as low as -10 degrees.

Cold/Wind Chill, Western Highland

When
March 6, 1:00 AM EST to 10:00 AM EST
Where
Western Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

The combination of cold temperatures and strong winds produced wind chills as low as -10 degrees.

Cold/Wind Chill, Northern Virginia Blue Ridge

When
March 6, 1:00 AM EST to 10:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Mesonet
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

The combination of cold temperatures and strong winds produced wind chills as low as -10 degrees.

Cold/Wind Chill, Central Virginia Blue Ridge

When
March 6, 1:00 AM EST to 10:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Mesonet
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

The combination of cold temperatures and strong winds produced wind chills as low as -10 degrees.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812397, 812398, 812399, 812400.